Posted by Janice on September 22, 2000, at 16:44:16
In reply to Re: Cyclothymia mood stabilizers, posted by Ella Iverson on September 21, 2000, at 15:06:46
these are my best guesses to your questions: You sound like you are doing some pretty clean cycling.
> > > I’m curious if anyone has experience with taking a mood stabilizer for soft cycling, for example, valproate, lithium or gabapentin? Is the mood stabilizer taken at a lower dosage than it would be taken for a manic depressive condition?
I think this would depend on the individual's specific needs. I'd doubt the doses would be much lower, if they were lower at all.
How long would it take for a mood stabilizer like gabapentin to become fully effective?
don't know about gabapentin, but lithium started working in about 3 days for me. Often bipolar people need more than one medication, usually 2 or 3.
What mood stabilizer has the lowest side effects?
Again Ella, this depends on the how the medication interacts with the individual. I do very well on lithium and topamax, but these medications can make other people feel nauseaus and exhausted.
> > > Is there a cognitive aspect to this seemingly physical condition that can be helped through counseling? Can for example personality issues such as low self-esteem and social anxiety contribute to cycling?
I really really really doubt low self-esteem and social anxiety could contribute to cycling. They are probably a result of having untreated bipolar disorder for so long. They were for me!
I'm not a professional Ella. This is all coming from my personal experience of trying to get better from this illness for the past 6 years. If you have any other questions, please ask. You have very clean cycles. Janice